What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 21, 1:32 PM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 21, 1:32 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
232 PM CDT Fri Jul 21 2023
...New LONG TERM...
.SHORT TERM...
(This afternoon through Saturday)
Issued at 112 PM CDT FRI JUL 21 2023
An upper low will drift eastward over Quebec through the short term
period while mid to low-level troughing extends southwest along
the East Coast. A large ridge remains locked over the Southwest
and continues to produce persistently hot conditions across much
of the Southern CONUS. Central Alabama is still under west-northwest
flow as a result of the orientation of the two features, and a
weak front, oriented east to west across the Tennessee Valley,
will slowly propagate southward this afternoon and move closer to
the Gulf Coast by tomorrow afternoon. A combination of abundant
moisture and hot sfc temperatures will result in large instability
to the south of the boundary across Central AL. An MCS over
Arkansas will propagate east-southeastward and may follow a track
closer to the surface boundary later this afternoon and into the
evening. While we're keeping an eye on the MCS, additional
convection may occur along the boundary as it moves southward, and
any storms that develop today will be capable of damaging winds
up to 60 mph, quarter size hail, and intense lightning.
Additionally, because of the orientation of the front, storm
development may favor rounds of upstream development which could
result in localized flooding across areas that receive repeated
bouts of heavy rainfall.
Otherwise, the hot and humid airmass is leading to miserable
conditions outside with heat indices already ranging from 105-110
degrees across most of the area except north of I-20. Some areas
will approach Excessive Heat Warning criteria across our south, so
please take extra precautions if you have to be outdoors today. No
changes were made to the current heat products which will be in
effect until 9 PM.
We remain warm overnight, and some storms may continue near the I-20
corridor until tomorrow morning, though with decreasing intensity as
temperatures fall. The surface boundary moves closer to the I-85/US
HWY 80 corridor by tomorrow afternoon and higher PoPs will focus
across our south as a result. Still, the atmosphere near and south
of the boundary will remain very unstable and conducive for strong
thunderstorms. Drier mid-level air will begin moving over the area
north of the front tomorrow afternoon, and dewpoints should
slowly drop into the upper 60s to lower 70s, mainly in our north
as mean 1000-500mb RH begins to fall. Temperatures as a whole
should avoid Advisory criteria tomorrow due to the continuing
rain tomorrow morning and the associated cloud cover.
86/Martin
&&
.LONG TERM...
(Saturday night through next Thursday)
Issued at 209 PM CDT FRI JUL 21 2023
The upper air pattern will transition to a drier northwest flow
over the weekend and into next week. A lingering surface front
over south Alabama on Sunday will be the focus for thunderstorm
development for areas south of I-85, but the surface front will
shift farther southward early next week as the upper trof digs
southward. This will likely result in rain free conditions Monday
and Tuesday. Drier low level air behind the front will keep heat
indices below 100 degrees through Tuesday. Low level moisture will
increase by the middle of the week as the upper trof axis shifts
eastward, along with a small chance of afternoon thunderstorms.
&&
.AVIATION...
(18Z TAFS)
Issued at 112 PM CDT FRI JUL 21 2023
Convection will focus near a surface boundary across North AL
late this afternoon and may approach our northern terminals this
evening. The boundary will shift southward tonight and into
tomorrow, and some SHRA/TSRA may continue along the boundary after
dark with PROB30s used for much of the night. Low ceilings will
also develop around 08-09Z and perhaps some patchy fog wherever it
isn't raining. Conditions may begin to show some improvement at
the northern sites late in this TAF period as the surface boundary
moves closer to the Gulf Coast, but MVFR conditions are likely to
persist until at least 18Z.
86/Martin
&&
.FIRE WEATHER...
Thunderstorms will likely spread across Central Alabama overnight,
producing strong winds and heavy rainfall. A cool front will move
south of I-20 on Saturday, and the rain on Saturday will be
confined to areas south of I-20. Min RH values on Saturday will
60-65 percent with 20 foot winds west-northwest at 6-8 mph.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 69 85 65 87 / 60 50 0 0
Anniston 70 85 68 87 / 60 50 10 0
Birmingham 70 86 69 89 / 60 50 10 0
Tuscaloosa 72 86 70 89 / 60 60 10 0
Calera 72 86 70 88 / 50 60 20 10
Auburn 73 85 71 85 / 40 60 40 20
Montgomery 75 90 73 89 / 40 60 50 20
Troy 75 91 72 88 / 30 70 60 40
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening for the following
counties: Bibb-Chambers-Chilton-Coosa-Fayette-Jefferson-Lamar-
Pickens-Shelby-Talladega-Tuscaloosa-Walker.
Excessive Heat Warning until 9 PM CDT this evening for the
following counties: Autauga-Barbour-Bullock-Dallas-Elmore-Greene-
Hale-Lee-Lowndes-Macon-Marengo-Montgomery-Perry-Pike-Russell-
Sumter-Tallapoosa.
&&
SHORT TERM...86
LONG TERM....32
AVIATION...58/rose
Hazardous weather outlook, Jul 21, 2:33 PM CST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
333 PM CDT Fri Jul 21 2023
ALZ011>015-017>050-222345-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
333 PM CDT Fri Jul 21 2023
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
A combination of hot temperatures and humid conditions will produce
heat index values at or above 105 degrees during the daytime hours
today. For locations across the south, heat index values will range
from 110 to 112 degrees. A Heat Advisory remains in effect for most
counties across the central and north, with an Excessive Heat
Warning across the south.
Severe storms will be possible across much of Central Alabama
through this evening. Damaging winds and quarter size hail are
possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Severe storms will be possible across the southern half of Central
Alabama Saturday during the afternoon and evening hours. Damaging
winds and quarter size hail are possible.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
today and Saturday.
In the hours before
Special weather statement, Jul 21, 2:02 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
302 PM CDT Fri Jul 21 2023
ALZ036-212030-
Coosa AL-
302 PM CDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of central Coosa County
through 330 PM CDT...
At 302 PM CDT, Doppler radar was tracking a strong thunderstorm over
Weogufka, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rockford, Weogufka, Hanover, Unity, Bradford, Hatchet, Crewsville,
Bentleyville and Hissop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3298 8639 3307 8629 3303 8603 3286 8618
TIME...MOT...LOC 2002Z 293DEG 19KT 3300 8628
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
40/SizemoreSpecial weather statement, Jul 21, 3:03 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
403 PM CDT Fri Jul 21 2023
ALZ017-212145-
Blount AL-
403 PM CDT Fri Jul 21 2023
...Strong thunderstorms will impact portions of Blount County through
445 PM CDT...
At 403 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Holly Pond to near Arkadelphia. Movement
was east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oneonta, Blountsville, Cleveland, Dallas, Locust Fork, Snead, Susan
Moore, Trafford, Fairview, Hayden, Nectar, Rosa, County Line,
McLarty, Bangor, Strawberry, Blount Springs, Arkadelphia, Brooksville
and Easley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3411 8631 3380 8669 3384 8676 3384 8688
3382 8695 3387 8696 3386 8695 3387 8692
3391 8692 3397 8677 3399 8676 3403 8670
3406 8671 3405 8668 3409 8669 3409 8667
3412 8663 3412 8660 3425 8651 3426 8645
TIME...MOT...LOC 2103Z 286DEG 21KT 3423 8661 3394 8695
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
40/SizemoreSpecial weather statement, Jul 21, 3:08 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Birmingham AL
408 PM CDT Fri Jul 21 2023
ALZ011>014-212200-
Fayette AL-Winston AL-Marion AL-Lamar AL-
408 PM CDT Fri Jul 21 2023
...Strong thunderstorms will impact portions of Marion, northwestern
Winston, northwestern Fayette and northern Lamar Counties through 500
PM CDT...
At 408 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Red Bay to near New Salem
to near Okolona. Movement was southeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hamilton, Winfield, Haleyville, Vernon, Sulligent, Guin, Hackleburg,
Brilliant, Glen Allen, Detroit, Beaverton, Gu-
Win, Weston, Ashridge, Bluff, Lamar County Airport, Brinn, Lake
Buttahatchee, Needmore and Crews.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3432 8817 3430 8739 3382 8785 3374 8825
TIME...MOT...LOC 2108Z 306DEG 41KT 3436 8800 3409 8829 3399 8870
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
40/Sizemore